Hail, Griggs
- When
- August 2, 1:41 AM CST
- Where
- Griggs County, 12 mi W of Cooperstown
- Measured
- 1 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 47.450, -98.367
11 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 2, 1:15 AM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 215 AM CDT MON AUG 2 2004 .DISCUSSION... 07Z MSAS ANALYSIS DEPICTED LOW PRESSURE OVER SOUTH CENTRAL SOUTH DAKOTA WITH ASSOCIATED INVERTED TROUGH AXIS NORTHWARD INTO EASTERN NORTH DAKOTA. FURTHER WEST HIGH PRESSURE WAS EVIDENT VICINITY SOUTHERN SASK PROVINCE INTO MONTANA WITH STRONG PRESSURE RISES EVIDENT OVER EASTERN MT/WESTERN ND. LATEST WATER VAPOR IMAGERY INDICATED STRONG UPPER LEVEL JET RACING SOUTHEAST OVER SOUTHERN CANADA WITH REGION IN FAVORABLE RIGHT REAR QUAD I.E. ENHANCED (UPPER LEVEL DIVERGENCE) LARGE SCALE ASCENT. EXAMINATION OF KMVX RADAR SHOWED CONVECTION FIRING OVER NORTHERN HALF OF CWFA WEST OF THE VALLEY IN THE VICINITY OF ENHANCED MOISTURE FLUX CONVERGENCE/RESPECTABLE INSTABILITY VALUES. SHORT TERM... EXPECT AREA OF LOW PRESSURE AND ASSOCIATED BOUNDARY WITH FEATURE TO SLOWLY SAG SOUTHWARD DURING THE NEXT 24 TO 48 HOURS AS HIGH PRESSURE OVER SOUTHERN CANADA BUILDS INTO THE NORTHERN PLAINS. EXPECT CONVECTION TO END FROM NORTHWEST TO SOUTHEAST AS DAY WEARS ON TODAY AS VORTICITY MAXIMA AND INVERTED TROUGH SHUNT OFF TO THE EAST. NEXT CONVECTIVE CHANCE APPEARS TO BE ON TUESDAY. BIG DIFFERENCES NOTED WITH MODELS WITH NEXT SYSTEM. ETA IS WEAKER AND LESS ROBUST ON QPF VALUES WHILE GFS ON THE OTHERHAND IS SLOWER AND MUCH STRONGER WITH THE VORTICITY MAXIMA DROPPING SOUTHEAST FROM SASK PROVINCE. FOR NOW WILL STICK WITH CONTINUITY WITH LOW POP THREAT FOR AREAS ALONG AND WEST OF A DEVILS LAKE TO FARGO LINE. IN CONTRAST IT APPEARS NORTHERN PORTION OF CWFA COULD SEE SOME SUNSHINE AND COOLER TEMPERATURES ON TUESDAY. NO CHANGES TO EXTENDED ATTM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 605 AM CDT SUN AUG 1 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011353- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 605 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY2 WHILE A SLIGHT RISK OF THUNDER IS FORECASTED ELSEWHERE ACROSS THE REGION. STRONG INSTABILITY COUPLED WITH INCREASING MOISTURE FLUX CONVERGENCE AHEAD OF NEXT UPSTREAM SHORTWAVE TROUGH OVER BRITISH COLUMBIA WILL HELP TO TRIGGER THUNDERSTORMS ACTIVITY BY LATE EVENING OVER THE AREA. THUNDERSTORMS SHOULD BEGIN ALONG AND WEST OF THE RED RIVER VALLEY AFTER 9PM AND THEN TRACK EASTWARD INTO MINNESOTA DURING THE REMAINDER OF THE OVERNIGHT. ANY SEVERE STORM WILL CAPABLE OF PRODUCING LARGE HAIL...WIND DAMAGE AND ISOLATED TORNADOES ACROSS THE SOUTH IN THE MODERATE RISK AREA. THE CAUSE FOR ALL THIS UNSETTLED WEATHER IS LOW PRESSURE OVER SOUTH DAKOTA AND ASSOCIATED WARM FRONTAL BOUNDARY. THIS FEATURE IS EXPECTED TO LIFT NORTHWARD LATER TODAY AND TONIGHT IN THE FORM OF AN INVERTED TROUGH. THIS TROUGH SHOULD INTERACT WITH INSTABILITY IN PLACE ALONG WITH AN APPROACHING UPPER LEVEL DISTURBANCE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE REGION ON MONDAY ENDING FROM WEST TO EAST IN THE AFTERNOON. ADDITIONAL THUNDERSTORM CHANCES LOOM ON THE HORIZON TUESDAY AND AGAIN FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. BERG
The Fargo/Grand Forks radar (KMVX), 79 km away, was scanning. The volume nearest the first event began at 07:41 UTC.
11 hail, 1 thunderstorm wind. Local standard time, as filed.
The ground was white with hail.
Large hail shredded a wheat field. The hail was still visible on the ground toward the noon hour.
Five trees in one yard were blown over, one tree hit the house and two cars. Power was also knocked out and other trees were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420778, 5420681, 5420776, 5420682, 5420683, 5420684, 5420685, 5420777, 5420686, 5420687, 5420688, 5420689.